Antidepressants and Weight Gain

March 08, 2015

Antidepressants and Weight Gain

Are you one of the “lucky” people who have experienced weight gain with anti-depressants? I AM! Weight gain is almost inevitable with most antidepressants and seems to be a common complaint among patients needing to take them.

According to WedMD, up to 25% of people who take antidepressants notice themselves gaining weight.

This can sometimes have a reverse effect on a person. If they are already suffering from depression and now they are gaining weight, they can in turn become even more depressed.

Doesn’t this kind of negate the purpose of taking these medications?

Here are a few of the reasons why antidepressants may be causing you to gain weight:

Your Medication is Finally Working

Many people have a loss of appetite when they are depressed. It may become difficult for them to eat and they may no longer feel that pleasure they used to experience from eating.

If you can recognize this as a symptom, then maybe this is simply a case of your medication finally working and you’re finally getting back to those “normal” eating habits. Maybe you're finally feeling “good” again.

Dr. Charles Raison, a Psychiatrist who graduated from Emory University Medical School, believes that,

“Weight-loss is one of the classic depressive symptoms, so it is likely that at least some of the weight gain that occurs with antidepressants is simply a reflection of the fact that people are feeling better and therefore eating more.”

It may also be that you’re feeling just a tad bit better than usual and so now you’re eating more for the pleasure of it and haven’t noticed that until now. If this is what is happening, changing your medication won’t make a difference.

Instead, you’ll need to find ways to balance your eating and exercise habits to get you back to your “ideal weight.”

Changing Your Metabolism

Medications can have other effects as well. Some people report an increase in their appetite above and beyond normal or even an increase in cravings for certain foods, ESPECIALLY carbohydrates.

Some people find that they are gaining weight even though their eating habits are still the same. This leads to the notion that these medications are altering their metabolism.

Side-Effects

Groggy-Antidepressants

 

If you're taking a medication that tends to make you more tired and lethargic, chances are you don’t have the motivation to get your butt to the gym. While your antidepressant may be helping drastically with your depression, it may also be draining you physically.

This tends to be more common with antidepressants that influence serotonin and histamine receptors. According to The Canadian Network for Mood and Anxiety Treatments, Selective Serotonin Reuptake Inhibitors (SSRIs) have common side effects of drowsiness and lethargy.

You tend to feel less lethargic with medications that affect dopamine and norepinephrine.

If you've experienced weight gain while taking your antidepressants, you're not alone. In my next article, I will give you some tips on how to avoid more weight gain on your medications.

Remember, taking yourself off any medication is dangerous and can be life-threatening, so discuss your concerns with your doctor and come up with a conclusion together.




Leave a comment